Q:

10/6/2012
I just saw a 36 y/o patient with poorly controlled allergic asthma who requires a beta blocker for paroxysmal atrial fibrillation. I am thinking ahead to treatment alternatives if she is not well controlled with usual pharmacologic therapy. Celarly she is not a candidate for inhalant immunotherapy. But what about Xolair, given the anaphylaxis risk, albeit low. Thank you

A:

Thank you for your inquiry.

As you know, beta-blockers can potentially increase the severity of an anaphylactic reaction and complicate its therapy. They are therefore considered a relative contraindication for immunotherapy, as you mentioned. This same principle would of course apply to an anaphylactic event due to the administration of any drug. A decision to administer a drug with a known, albeit small, risk of producing anaphylaxis to a patient taking a beta-blocker can only be made by an assessment of the risk/benefit ratio, and this can only be made based on clinical judgment after discussing the risks with the patient and after assessing the possibility of all other alternative measures.

Thus, I cannot give you a “right” or “wrong” answer to your question, and in the end analysis, only you, in conjunction with the patient and the physician prescribing the beta-blocker, can make a final decision in this regard. I would mention parenthetically, however, there is more to consider in this patient than the risk of administering omalizumab; namely the fact that she is a poorly controlled asthmatic, and it is not unlikely that the beta-blocker, even if relatively cardiovascular selective, is worsening her disease. There is, therefore, strong reason to explore all other possibilities to control her arrhythmia including ablation measures.

If there is, after careful consideration of other therapies, including ablation therapy, no alternative for her than a beta-blocker, my own personal opinion would be that the potential benefit of omalizumab would exceed the risk of its administration, but you might consider additional measures not normally utilized when we administer omalizumab, to be available to her immediately should such a reaction occur. For example, instead of ending the two hour observation period after three injections, you might ask her to remain in the office for two hours after all injections.

Nonetheless, I believe that the best approach, because she has uncontrolled asthma, would be to further investigate, along with her cardiologist, another modality of therapy to control her arrhythmia.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology